Tornadoes · United States · Virginia · 2011
EF2 tornado, Pulaski to Hiwassee, Virginia, April 8, 2011
From Pulaski to Hiwassee, this EF2 tornado ran 1.9 miles across Pulaski County on April 8, 2011, touching down at 7:35 PM EDT and reaching 400 yards wide. It killed nobody and injured 9, and did $3.9 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- April 8, 2011
- Touchdown
- 7:35 PM EDT (23:35 UTC)
- Lifted
- 7:38 PM EDT (23:38 UTC)
- On the ground
- 3 minutes
- Path length
- 1.9 miles (3.1 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 9
- Property damage
- $3.9 million
- County
- Pulaski County
- Touchdown point
- 37.049, -80.803
- Lift-off point
- 37.033, -80.775
- Record number
- 1104081735-01
What the Weather Service recorded
A high pressure centered over New England helped push a back door cold front to the vicinity of the Blue Ridge Mountains. Warm and unstable air in advance of this front, combined with an upper level low pressure system, resulted in the development of severe thunderstorms along the front. The strongest storms occurred right along the boundary, where two tornadoes hit Pulaski County. These two tornadoes were the first documented in Pulaski County since records began in 1950.
The tornado touched down along Mount Olivet Road and traveled southeast, with the most significant damage along Pulaski Street, Valley Road, and Maple Street. Several roofs were torn off homes, top floors of a couple homes were completely destroyed, a couple homes were knocked off their foundations, and numerous large trees were snapped off. Over 200 homes received some damage, with around 30 of these destroyed beyond repair.
The tornado touched down on Highway 11 near the National Guard Armory. It then tracked southeast, with intermittent damage over a wooded area. More continuous damage was then observed as it crossed Interstate 81 at Draper near exit 92. In this area, there was significant damage to a gas station and many homes. One mobile home was completely destroyed and numerous trees were snapped off. The tornado lifted as it moved up a small ridge about 1.5 miles southeast of Old Baltimore Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
3 minutes of warning. NWS RNK issued a tornado warning for this county at 23:32 UTC, 3 minutes before the tornado touched down, in force until 00:00 UTC.
The county was under a severe thunderstorm watch, issued at 22:16 UTC and running to 03:09 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:16 UTC | 03:09 UTC | Severe Thunderstorm Watch | RNK |
| 22:29 UTC | 23:30 UTC | Severe Thunderstorm Warning | RNK |
| 23:17 UTC | 23:45 UTC | Severe Thunderstorm Warning | RNK |
| 23:32 UTC | 00:00 UTC | Tornado Warning | RNK |
| 01:50 UTC | 02:15 UTC | Severe Thunderstorm Warning | RNK |
| 01:58 UTC | 02:30 UTC | Severe Thunderstorm Warning | RNK |
| 02:15 UTC | 02:39 UTC | Severe Thunderstorm Warning | RNK |
| 02:37 UTC | 02:48 UTC | Severe Thunderstorm Warning | RNK |
| 03:10 UTC | 08:23 UTC | Severe Thunderstorm Watch | RNK |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at Apr 8, 6:42 PM EDT, 53 minutes earlier.
Area forecast discussion, Apr 8, 6:42 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 642 PM EDT FRI APR 8 2011 .SYNOPSIS... A WEAK COOL FRONT HAS STALLED OVER THE WESTERN MOUNTAINS...AND WILL REMAIN NEARLY STATIONARY INTO SATURDAY NIGHT. WEAK UPPER LEVEL IMPULSES WILL TRACK ALONG THE FRONT THIS EVENING AND AGAIN SATURDAY BRINGING ROUNDS OF SHOWERS AND THUNDERSTORMS TO PARTS OF THE REGION. THE FRONT WILL LIFT BACK NORTH OF THE AREA SUNDAY AHEAD OF ANOTHER STRONG COLD FRONT THAT WILL IMPACT THE REGION LATE MONDAY WITH MORE SHOWERS AND STORMS. && .NEAR TERM /THROUGH SATURDAY/... SEVERE THUNDERSTORM WATCH WW# 107 IN EFFECT UNTIL MIDNIGHT FOR THE WESTERN CWA. HAVE HAD REPORTS OF LARGE HAIL WITH THESE STORMS AND WIND GUSTS NEAR 60 MPH. CAPE AROUND 1000 J/KG COVERS AN AREA FROM BLF-MWK AND POINTS WEST. THIS IS WHAT IS FEEDING THE STORMS. ALL OF THE FORECAST AREA GOT INTO THE STABLE AIRMASS...BUT THERE ARE ALREADY BREAKS OF SUN IN THE FAR SWRN VA MTNS AND SE WV...SO WRN FRINGES SHOULD DE-STABILIZE FAIRLY QUICKLY WITH A SURGE OF MID TO UPPER 50S SFC DEWPOINTS INTO THE WRN SLOPES OF THE APPLNS. A FAIRLY STRONG SHORT WAVE AND JET STREAK MOVG THRU THE OHIO VALLEY WILL PASS ACROSS THE CENTRAL APPLNS THIS EVENING. THE AIRMASS ACROSS KY AND TN HAS BECOME MODERATELY UNSTABLE WITH SFC BASED CAPE 1500 TO 2000 J/KG. A LINE OF STORMS IS ALREADY DEVELOPING FROM NEAR HTS...SWWD INTO NERN KY. BELIEVE THAT THIS LINE WILL BE MOVG TO THE SOUTHEAST...AND IMPACT WRN SECTIONS OF THE CWA. I HAVE TSTMS IN THE FORECAST IN THE WRN PORTIONS OF THE CWA...AND HAVE ADDED IN GUSTY WINDS AT THIS POINT. FAR WRN SECTIONS CONTINUE TO BE OUTLOOKED FOR A SLIGHT RISK OF SVR TSTMS...GENERALLY NEAR AND TO THE WEST OF INTERSTATE 77...EXCEPT FOR MOST OF SE WV. THINK THAT ANY LINES OF STORMS THAT MOVE IN THIS EVENING WILL WEAKEN AS THEY MOVE INTO THE STABLE WEDGE. ONCE THE SHORT WAVE PASSES...THE WEDGE REALLY GETS LOCKED IN AS THE LOW LEVEL FLOW BACKS TO THE NORTHEAST AND EAST WITH A WEAK SFC LOW THAT DEVELOPS UNDER THE SHORT WAVE. LOWS TONIGHT WILL BE ON THE MILD SIDE WITH LOTS OF CLOUDS. FOR SATURDAY STRONG WEDGE WILL BE IN PLACE TO START THE DAY. I HAVE GONE VERY CLOSE TO THE COLDER MET GUIDANCE FOR HIGH TEMPS...ESPECIALLY IN THE SW VA PIEDMONT WHERE THE WEDGE MAY HOLD ALL DAY LONG. I BRING SCT TSTMS INTO THE FAR WEST IN THE AFTERNOON- LOOKS LIKE ANOTHER SHORT WAVE MAY HELP ORGANIZE STORMS AGAIN SAT AFTERNOON...BUT THE MOST UNSTABLE AIRMASS SHOULD BE WEST AND SOUTH OF THE CWA. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... WHATEVER SHOWERS AND SCATTERED THUNDERSTORMS THAT DO DEVELOP ACROSS MAINLY THE SOUTHWESTERN PORTIONS OF THE CWA IN THE MORE UNSTABLE AIR...SHOULD BE TAPERING OFF SATURDAY NIGHT BUT STILL HAVE CHANCE POPS INTO EARLY SUNDAY MORNING AS THE ACTIVITY ALONG THE WEAK SW-NE BOUNDARY ACROSS THE AREA SHOULD DIMINISH. EXPECT SUBSTANTIAL WARMING ON SUNDAY AS WEAK SURFACE HIGH OFF THE ATLANTIC COAST AND DEEPENING CENTRAL U.S. TROUGH COMBINE TO BRING STRONGER SOUTHWEST FLOW ACROSS THE AREA. THIS SHOULD SCOUR OUT THE REMAINING WEDGE EVEN ACROSS THE NORTHEASTERN PARTS OF THE FORECAST AREA AS H85 TEMPS JUMP INTO THE +12 TO +16 RANGE. GUIDANCE AND THICKNESS TOOLS YIELDING HIGHS INTO THE LOW 80S ACROSS MOST OF THE FORECAST AREA WITH FULL SUN. EVEN IF CLOUDS BREAK UP A LITTLE LATER TO THE NORTHEAST SHOULD SEE A RAPID WARMUP WITH DAYTIME MIXING. MILD OVERNIGHT SUNDAY WITH INCREASING SOUTH FLOW AND TEMPS MAINLY 50S TO LOW 60S. && .LONG TERM /MONDAY THROUGH FRIDAY/... FAIRLY ACTIVE SPRINGTIME PATTERN TO CONTINUE NEXT WEEK. FIRST SYSTEM COMES OUT OF THE ROCKIES AND TRACKS TOWARD THE WESTERN GREAT LAKES MONDAY INTO TUESDAY. THIS SYSTEM WILL LIKELY BRING A GOOD CHANCE OF SEVERE WEATHER AHEAD AND ALONG OF A FRONTAL BOUNDARY WELL TO OUR WEST ACROSS THE CENTRAL OR NORTHERN PLAINS/MIDWEST SUNDAY. SPC ALREADY HAS A MODERATE RISK FOR DAY 3 IN THIS AREA..AN INDICATION OF THE STRENGTH OF THIS SYSTEM. COLD FRONT APPROACHES SOUTHERN APPALACHIAN REGION LATER MONDAY ALTHOUGH CURRENT MODEL CONSENSUS TIMING FOR THIS FROPA IS MAINLY OVERNIGHT MONDAY WHICH WOULD LESSEN CHANCES FOR SEVERE...BUT 6 TO 12 HOURS EARLIER AND CHANCES FOR SIGNIFICANT STORMS ACROSS OUR AREA MONDAY AFTERNOON INCREASES CONSIDERABLY. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT ON MONDAY WILL BRING VERY WARM TEMPS WITH MEX GUIDANCE SOME 15 TO 20 DEGREES ABV NORMAL..COMPROMISED WITH SOMEWHAT LOWER MET/MEH GUIDANCE GIVING STILL MID-80S EAST AND NEAR 80 WEST. AFTER FRONT PASSES EARLY TUESDAY HIGH PRESSURE WILL DOMINATE FROM THROUGH FRIDAY WITH TEMPERATURES RUNNING A FEW DEGREES ABV CLIMO FOR MID-APRIL..GENERALLY UPPER 60S WEST TO LOW 70S EAST. NEXT FRONT REACHES THE AREA EARLY NEXT WEEKEND AS ANOTHER LOW PRESSURE SYSTEM TRACKS ACROSS THE CENTRAL PLAINS TO GREAT LAKES. FOLLOWING HPC IN THE GRIDS TO KEEP THAT FROPA JUST BEYOND THE END OF THIS FORECAST CYCLE. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... BACKDOOR COLD FRONT HAS MOVED FAR ENOUGH SOUTH AND WEST TO PUT ALL OF THE BLACKSBURG CWA AIRPORTS IN A COOLER MORE STABLE AIRMASS. CIGS FOR THE MOST PART ARE VFR AND WILL REMAIN THAT WAY THROUGH THE AFTERNOON. HOWEVER...A VERY UNSTABLE AIRMASS IS DEVELOPING IN THE TENNESSEE AND LOWER OHIO VALLEYS...AND SCATTERED TO NUMEROUS TSTMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN RESPONSE TO AN UPPER LEVEL DISTURBANCE...AND MOVE TOWARD THE CWA FROM THE NORTHWEST AND WEST. BLUEFIELD AND LEWISBURG ARE ON THE EDGES OF THE STABLE AIRMASS...AND MAY EXPERIENCE STRONGER TSTMS BY EARLY THIS EVENING. I HAVE INCLUDED VCNTY TSTMS IN THEIR TAFS FOR 3 HOUR PERIOD. REST OF THE SITES ARE LIKELY TO SEE SOME SHOWERS WHICH WILL BE REMNANTS OF THE TSTMS PASSING THROUGH. LATE TONIGHT IN THE WAKE OF THE UPPER LEVEL DISTURBANCE...LOW MVFR TO IFR CIGS AND VSBYS ARE LIKELY ALL SITES...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE WHERE A LOW LEVEL EASTERLY FLOW WILL DEVELOP. ONCE THE LOWER CIGS AND VSBY GET LOCKED IN...THEY WILL BE VERY SLOW TO LIFT ON SATURDAY. THERE WILL BE A POTENTIAL FOR SCT TSTMS AGAIN ALONG WHAT REMAINS OF THIS FRONTAL BOUNDARY SATURDAY AFTERNOON AND EVENING...THIS WILL BE IN THE WRN MTNS FOR THE MOST PART...AND MAY AFFECT BLUEFIELD...BLACKSBURG AND LEWISBURG. A COLD FRONT WILL APPROACH THE REGION LATE MONDAY...BRINGING A CHC OF LATE DAY TSTMS TO ALL AREAS. VFR THEN RETURNS ACROSS THE EAST BEHIND THE FRONT TUESDAY WITH UPSLOPE MVFR CIGS AND A FEW -SHRA OVER SE WVA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...JH/JJ/PM SHORT TERM...PC LONG TERM...PC AVIATION...JH/JJ
Hazardous weather outlook, Apr 8, 4:18 AM EDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 418 AM EDT FRI APR 8 2011 NCZ001>004-018>020-VAZ007-009>013-015-016-032-WVZ042-090830- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-PATRICK-MERCER- 418 AM EDT FRI APR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND HAIL COULD OCCUR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS COULD BE STRONG TO SEVERE SATURDAY AFTERNOON AND AGAIN MONDAY WITH THE PASSAGE OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ014-017>020-022>024-033>035-043>047-058-059-WVZ043>045- 090830- ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE- GREENBRIER- 418 AM EDT FRI APR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING WITH THE PASSAGE OF A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 8, 5:27 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT FRI APR 8 2011
WVZ045-082200-
GREENBRIER WV-
527 PM EDT FRI APR 8 2011
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...
AT 526 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RICHWOOD...
MOVING SOUTHEAST AT 50 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR BEARTOWN STATE PARK AROUND 545 PM.
LAT...LON 3825 8039 3823 8035 3811 8035 3805 8026
3804 8021 3805 8018 3804 8017 3796 8026
3813 8064 3826 8045 3827 8044
DSSpecial weather statement, Apr 8, 5:46 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT FRI APR 8 2011
WVZ043-082215-
SUMMERS WV-
546 PM EDT FRI APR 8 2011
...A STRONG THUNDERSTORM WILL AFFECT SUMMERS COUNTY...
AT 543 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHADY
SPRING...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IF ON OR NEAR THE NORTHERN HALF OF BLUESTONE LAKE...GET OUT
OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS
MAY BE STRONG ENOUGH TO CAPSIZE YOUR VESSEL.
THIS STORM WILL BE NEAR BUCK AROUND 600 PM.
LAT...LON 3767 8070 3748 8084 3759 8110 3761 8107
3764 8107 3768 8100 3772 8098 3772 8095
3770 8090 3774 8091
DSLocal storm report, Apr 8, 6:49 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST 5 NNE PETERSTOWN 37.47N 80.77W
04/08/2011 M58.00 MPH MONROE WV TRAINED SPOTTER
MEASURED WIND GUST TO 58 MPH. ALSO HAD PEA SIZE HAIL.
CURRENTLY WITHOUT POWER.
0636 PM HAIL 3 NE WENONAH 37.50N 81.22W
04/08/2011 E0.50 INCH MERCER WV TRAINED SPOTTER
HAIL MARBLE TO DIME SIZE COVERING THE GROUND.
0642 PM HAIL 3 ENE MATOAKA 37.44N 81.20W
04/08/2011 E1.00 INCH MERCER WV TRAINED SPOTTER
HAIL UP TO QUARTER SIZE REPORTED.
&&
CHENARDLocal storm report, Apr 8, 7:07 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL PRINCETON 37.37N 81.10W
04/08/2011 E0.50 INCH MERCER WV TRAINED SPOTTER
HAIL UP TO DIME SIZE COVERING THE GROUND.
&&
CHENARDSpecial weather statement, Apr 8, 7:10 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 710 PM EDT FRI APR 8 2011 VAZ013-014-017-022>024-033>035-045>047-090015- PULASKI-MONTGOMERY-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN- BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM- INCLUDING THE CITIES OF...RADFORD...PULASKI...BLACKSBURG... FLOYD...ROANOKE...SALEM...FINCASTLE...LEXINGTON...BUENA VISTA... ROCKY MOUNT...BEDFORD...AMHERST...LYNCHBURG...APPOMATTOX 710 PM EDT FRI APR 8 2011 ...GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE... AN AREA OF SHOWERS AND SOME THUNDERSTORMS WILL CONTINUE PROGRESSING EASTWARD THROUGH PORTIONS OF SOUTHWEST VIRGINIA. AREAS BETWEEN BLACKSBURG...ROANOKE...LEXINGTON...BEDFORD AND LYNCHBURG CAN EXPECT THIS PRECIPITATION. WHILE ISOLATED LOCATIONS MAY SEE A BRIEF GUST APPROACH 40 MPH...BRIEF VERY HEAVY RAIN WILL BE A GREATER THREAT. THIS HEAVY RAIN MAY QUICKLY FILL DITCHES AND CAUSE PONDING ON ROADWAYS. DS
Local storm report, Apr 8, 7:16 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 N PRINCETON 37.39N 81.10W
04/08/2011 E1.25 INCH MERCER WV TRAINED SPOTTER
HAIL UP TO HALF DOLLAR SIZE AND STRONG WINDS.
&&
CHENARDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Roanoke, VA (KRNK), 12:00Z
11.6 hours before the tornado, 116 km from the path. April 8, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -90023 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 369 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
Roanoke, VA (KRNK), 00:00Z
0.4 hours after it, 116 km from the path. April 9, 2011.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -189 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
Dublin/New Riv Vlly (PSK), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:42 UTC | 66.2 | 51.8 | 190° 11 kt | 1013.9 | ||
| 22:00 UTC | 68 | 53.6 | 220° 8 kt | 1013.9 | ||
| 22:20 UTC | 68 | 55.4 | 210° 8 kt | 1013.9 | ||
| 22:42 UTC | 66.2 | 53.6 | 210° 6 kt | 1013.9 | ||
| 23:00 UTC | 66.2 | 55.4 | 200° 4 kt | 1014.2 | VCTS | |
| 23:21 UTC | 66.2 | 55.4 | 60° 6 kt | 1014.9 | TS | |
| 00:00 UTC | 60.8 | 55.4 | 1014.9 | VCTSRA | ||
| 00:20 UTC | 60.8 | 55.4 | 180° 5 kt | 1014.6 | ||
| 00:40 UTC | 59 | 55.4 | 220° 3 kt | 1015.2 | ||
| 01:00 UTC | 59 | 55.4 | 1015.2 | VCTS | ||
| 01:20 UTC | 57.2 | 55.4 | 1015.6 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Roanoke radar (KFCX), 46 km away, was scanning. The volume nearest the touchdown began at 23:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:31 UTC | TSTM WND DMG | 1 Nnw Pulaski | Pulaski, VA | A FEW LARGE TREES SNAPPED AND MINOR ROOF DAMAGE TO A COUPLE OF OUT BUILDINGS ON SCHRADER HILL ROAD IN ROBINSON TRACT NEIGHBORHOOD. |
| 23:35 UTC | TSTM WND DMG | Pulaski | Pulaski, VA | LARGE OAK TREE UPROOTED AND FELL ON TOP OF HOUSE AND VEHICLE ON BETH SCOTT DRIVE...SOME LARGE LIMBS DOWN AS WELL. |
| 23:35 UTC | HAIL 1.25 | Pulaski | Pulaski, VA | |
| 23:35 UTC | TORNADO | 1 Sw Pulaski | Pulaski, VA | *** 6 INJ *** SEVERE DAMAGE...TOWN OF PULASKI VIRGINIA...DAMAGE PATH EXTENDS SE ACROSS INTERSTATE 81 AT THE EXIT 92 INTERCHANGE VNTY OF DRAPER VIRGINIA PULASKI COUNTY. VDEM INITIAL REPORTS ARE THAT 5 TO 6 BLOCKS IN THE T |
| 23:35 UTC | TORNADO | 1 W Pulaski | Pulaski, VA | POSSIBLE TORNADO. HEAVY DAMAGAGE REPORTED FROM MT. OLIVET AREA OF SOUTHWEST SIDE OF PULASKI TO DRAPER. ROOF OFF A HOME ON MARTIN STREET. LAW ENFORCEMENT BLOCKING OFF STREETS. |
| 23:37 UTC | HAIL 1 | Pulaski | Pulaski, VA | |
| 23:42 UTC | TORNADO | 5 N Allisonia | Pulaski, VA | BP GAS STATION NEAR INTERSTATE 81 DRAPER INTERCHANGE SUSTAINED HEAVY DAMAGE...MOBILE HOME OVERTURNED. TREES DOWN. |
| 00:02 UTC | HAIL 1 | Indian Valley | Floyd, VA | |
| 00:12 UTC | HAIL 1 | 2 Ese Willis | Floyd, VA | |
| 00:15 UTC | TSTM WND DMG | 2 S Willis | Floyd, VA | BARN DAMAGED AND SEVERAL TREES DOWN. |
| 00:20 UTC | TSTM WND GST 60 | Meadows of Dan | Floyd, VA | |
| 00:20 UTC | HAIL 1 | Meadows of Dan | Floyd, VA | |
| 01:51 UTC | HAIL 1 | Rocky Gap | Bland, VA | STRONG WINDS ALSO REPORTED. |
| 02:05 UTC | HAIL 1 | 1 Se Dublin | Pulaski, VA | |
| 02:05 UTC | HAIL 1 | Radford | City of Radford, VA | |
| 02:20 UTC | HAIL 1 | Pulaski | Pulaski, VA | |
| 02:30 UTC | HAIL 1 | Bland | Bland, VA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of April 8, 2011
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 8 | 7:42 PM EDT | EF1 | Pulaski, VA | 3.1 | 480 | $1.4 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.